Background: Iodine supplementation with salt as a carrier was introduced in Sri Lanka in 1995. Literature from elsewhere suggest that there is an increase in hyperthyroidism after the initiation of such programmes.
Objectives: To identify weather iodination precipitated an exacerbation of hyperthyroidism in the Central Province of Sri Lanka
Methods: Four-hundred-and-eight consecutive patients with hyperthyroidism seen over a period of thirty one years in a General Surgical Clinic at Teaching Hospital, Peradeniya were reviewed.
Results: The prevalence of secondary hyperthyroidism increased after iodination. No change in the demography and presentation of simple diffuse toxic goiter was observed.
Conclusions: Physicians must be aware of this increased incidence of hyperthyroidism after iodination and need to be vigilant of the need to control it, in view of its complications.
Ratnatunga PCA, Galketiya KB, Dassanayake R, Kumari AM, Agalawatte GB, Ratnatunge NVI, et al.. Iodination and its effect on hyperthyroidism. Sri Lanka Journal of Medicine. 2017;25(2):3–10. DOI: http://doi.org/10.4038/sljm.v25i2.19
Ratnatunga, P. C. A., Galketiya, K. B., Dassanayake, R., Kumari, A. M., Agalawatte, G. B., Ratnatunge, N. V. I., & Ratnatunga, C. N. (2017). Iodination and its effect on hyperthyroidism. Sri Lanka Journal of Medicine, 25(2), 3–10. DOI: http://doi.org/10.4038/sljm.v25i2.19
Ratnatunga, P.C.A., K.B. Galketiya, R. Dassanayake, A.M. Kumari, G.B. Agalawatte, N.V.I. Ratnatunge, and C.N. Ratnatunga. 2017. Iodination and its effect on hyperthyroidism 25, no. 2: 3–10. DOI: http://doi.org/10.4038/sljm.v25i2.19